Indiana, 2015Damaging Winds in Indiana, May 11, 2015
May 11, 2015 · NWS ILN · 5 events in 4 counties and zones
Scattered thunderstorms developed during the mid afternoon hours ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the mid afternoon hours ahead of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 11, 11:52 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 11, 11:52 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1252 PM EDT MON MAY 11 2015
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT THAT WILL TRACK ACROSS THE AREA TONIGHT. MUCH COOLER
CONDITIONS WILL THEN MOVE IN THROUGH THE MIDDLE OF THE WEEK AS
HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE LOWERED SKY COVER IN THE EAST THIS MORNING WITH THE UPDATE
AND SUBSEQUENTLY RAISED TEMPS SLIGHTLY ALONG AND EAST OF I-71
CORRIDOR IN CWA. ADJUSTED THE ONSET OF SHOWERS TO A DELAY OF AN
HOUR OR TWO BUT ONLY MADE MINOR CHANGES TO THE CHANCES OF
PRECIPITATION. MODELS ARE NOT IN SOLID AGREEMENT WITH WHEN SHOWERS
ARE EXPECTED TO OVERSPREAD THE REGION THIS AFTERNOON...AND EVEN
WHERE SHOWERS ARE NOTED THIS MORNING. GIVEN THE LACK OF A DECENT
INITIALIZATION ON WHERE THE SENSIBLE WEATHER IS OCCURRING...I
THOUGHT THAT PEELING BACK CHANCES AND TIMING OF PRECIP MORE WAS IN
ORDER BUT STOPPED SOMEWHAT SHORT OF WHERE I WANTED AS A
PRECAUTION.
WHILE SIGNIFICANT MOISTURE WILL BE PULLED IN AHEAD OF THE
SHOWERS...THEY WILL RACE AHEAD OF THE FRONT AND THE LOWER LEVEL
SHEAR NEEDED TO PRODUCE ANY STORMS THIS AFTERNOON WILL BE HELD
BACK FROM THE ACTUAL STORMS. MID LEVEL VORT IS ELONGATED IN A N-S
FASHION AND BASICALLY IS RIDING ON THE WESTERN EDGE OF THE
DEPARTING HIGH PRESSURE RIDGE AT H5. THE STRONGER DYNAMICS
ASSOCIATED WITH THE UPPER TROUGH ARE WELL WEST OF OHIO VALLEY
TODAY AND SHOULD NOT AIDE IN THE ENHANCEMENT OF STORMS TO A SEVERE
LEVEL. REGARDLESS OF THIS DISJOINT...THE ATMOSPHERE IS PRIMING
AHEAD OF EXPECTED CONVECTION AND AT LEAST SOME MID LEVEL SPIN. THE
HEATING AHEAD OF THE AREA OF SHOWERS AND STORMS MAY LEAD TO DISCRETE
CELLS AHEAD OF THE MAIN SYSTEM...SOME OF WHICH COULD PRODUCE LARGE
HAIL AND ESPECIALLY DAMAGING WINDS.
LATEST MODELS ARE HOLDING BACK ON THE SHOWER ACTIVITY WITH THE
PASSAGE OF THE ACTUAL FRONT OVERNIGHT. THERE SHOULD BE A MARKED
WIND SHIFT WITH DRIER AIR AND A RAPID CLEARING THIS LATE EVENING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
COLD AIR ADVECTION WILL BE ONGOING THROUGH TUESDAY WITH
STRATOCUMULUS DEVELOPMENT PRIMARILY IN THE AFTERNOON. CLOUDS WILL
DECREASE TUESDAY EVENING AND SKIES WILL BE MOSTLY CLEAR THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS IN. STAYED CLOSE TO A MOS BLEND
FOR TUESDAY HIGHS BUT THEN LEANED TOWARDS COOLER NUMBERS FOR
TUESDAY NIGHT AND WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY CONDITIONS WILL CONTINUE THROUGH THURSDAY AS HIGH PRESSURE
MOVES OFF TO THE EAST. TEMPERATURES WILL START TO MODERATE. A WARM
FRONT WILL DEVELOP THURSDAY NIGHT AND LIFT TOWARDS THE LOWER GREAT
LAKES ON FRIDAY. THIS WILL BRING A CHANCE OF SHOWERS. THE BOUNDARY
WILL REMAIN IN THE VICINITY OF THE REGION THROUGH THE WEEKEND.
THUS THERE WILL BE UNSETTLED CONDITIONS WITH THE CHANCE OF SHOWERS
AND THUNDERSTORMS. HOWEVER TEMPERATURES WILL RISE BACK ABOVE
NORMAL.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA EARLY IN
THE FORECAST...AS EARLY AS 19Z AT KCVG AND KDAY...BEGINNING A FEW
HOURS LATER AT 21 OR 22Z AT KCMH/KLCK. HAVE THUNDERSTORMS IN FOR A
4-5 HOUR PERIOD IN THE VICINITY OF THE TAFS AND BROUGHT THEM IN
WITH THE TEMPO GROUP FOR ABOUT A 2 HOUR TIME FRAME TO SHOW THAT
THEY WOULD NOT BE A WASHOUT FOR A LONG PERIOD OF TIME. CIGS ARE
GENERALLY VFR BUT MAY DROP TO MVFR DURING THE HEAVIER STORMS...AS
WELL AS VSBYS SHOULD ONLY DROP IN THE CORES OF THE STORMS WHICH
HAVE THE POTENTIAL TO MISS THE AIRPORTS.
GUSTY SOUTH WINDS AHEAD OF THE LINE WILL SEE HIGHER GUSTS TO 30KT
OR BETTER AS THE STORMS CROSS. THE WIND SHIFT WILL OCCUR AFTER
SHOWERS HAVE EXITED THIS EARLY EVENING AND A RELATIVELY QUICK
CLEARING IS EXPECTED OVERNIGHT.
COLD POOL IN THE POST-FRONTAL ATMOSPHERE WILL PROBABLY BRING IN
SOME STRATUS IN THE NORTH ALONG WITH GUSTY WINDS EVERYWHERE
TOMORROW IN THE LATER MORNING AS THE BOUNDARY LAYER MIXES. FURTHER
SOUTH TOWARDS CVG/LUK WILL HAVE LESS CHANCE AT ANY CIGS AND BE
MORE SCATTERED FAIR WX CU WITH SOMEWHAT LIGHTER WINDS DURING THE
DAY TUESDAY.
OUTLOOK...MVFR CONDITIONS ARE POSSIBLE FRIDAY IN SHOWERS.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, May 11, 8:07 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
907 AM EDT MON MAY 11 2015
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
907 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA AS THE
AIR MASS BECOMES MODERATELY UNSTABLE AND A DISTURBANCE HEADS INTO
THE REGION. BESIDES HELPING TO TRIGGER THE STORMS...THIS
DISTURBANCE WILL CAUSE WINDS TO STRENGTHEN THROUGH THE DEPTH OF
THE ATMOSPHERE. THE COMBINATION OF INSTABILITY AND STRONGER WINDS
WILL RESULT IN FAVORABLE CONDITIONS FOR STORMS TO STRENGTHEN AND
POSSIBLY BECOME SEVERE. IF SEVERE STORMS DO OCCUR...THEN THE MAIN
THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT
WILL BE GREATEST BETWEEN 3 PM AND 10 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 11, 12:12 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
112 PM EDT MON MAY 11 2015
OHZ079>081-111745-
ADAMS OH-BROWN OH-HIGHLAND OH-
112 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HIGHLAND...EASTERN
BROWN AND NORTHWESTERN ADAMS COUNTIES THROUGH 145 PM EDT...
AT 109 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINCHESTER...MOVING NORTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SEAMAN...FINCASTLE...EMERALD...MAY HILL...
BELFAST AND SERPENT MOUND.
LAT...LON 3912 8362 3911 8341 3894 8341 3880 8362
3893 8380
HATZOSSpecial weather statement, May 11, 12:56 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT MON MAY 11 2015
INZ074-075-080-KYZ089>091-111830-
SWITZERLAND IN-OHIO IN-DEARBORN IN-BOONE KY-CARROLL KY-GALLATIN KY-
156 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GALLATIN...
CARROLL...BOONE...SOUTHEASTERN DEARBORN...OHIO AND SWITZERLAND
COUNTIES THROUGH 230 PM EDT...
AT 155 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MOUNT
STERLING...MOVING NORTHEAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WARSAW...RISING SUN...
UNION...LAWRENCEBURG AND BURLINGTON.
ALSO...MARKLAND...JACKSONVILLE...ETHRIDGE...CENTER SQUARE...
FAIRVIEW...FLORENCE...ALLENSVILLE...EAST ENTERPRISE...QUERCUS GROVE
AND ABERDEEN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3911 8486 3896 8460 3894 8461 3870 8500
3881 8513Thunderstorm Wind, Franklin
- When
- May 11, 12:57 PM EST to 1:07 PM EST
- Where
- Franklin County, 1.33 mi E of Metamora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.454, -85.106
Several large limbs were downed across central Franklin County.
Thunderstorm Wind, Union
- When
- May 11, 1:23 PM EST to 1:25 PM EST
- Where
- Union County, 0.69 mi S of Clifton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.670, -84.950
An outdoor barn and storage facility were damaged.
Thunderstorm Wind, Fayette
- When
- May 11, 1:55 PM EST to 1:57 PM EST
- Where
- Fayette County, 1.06 mi E of Harrisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.680, -85.160
Several trees and power lines were downed in the vicinity of West County Road 300N and North County Road 150W.
Thunderstorm Wind, Wayne
- When
- May 11, 1:57 PM EST to 2:00 PM EST
- Where
- Wayne County, 2.3 mi W of Jacksonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 39.852, -85.143
Two semi trailers were blown into the median of I-70 near the State Route 1 interchange.
Thunderstorm Wind, Wayne
- When
- May 11, 2:00 PM EST to 2:03 PM EST
- Where
- Wayne County, 1.73 mi ESE of Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -85.140
A tree was uprooted and damage occurred to an exterior porch addition.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566176, 566178, 566182, 566183, 566184.